High Wind, Hitchcock
- When
- April 5, 8:00 PM MST to 11:00 PM MST
- Where
- Hitchcock forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Strong gradient winds developed at the surface resulting in sustained winds of 40 mph with gusts of 55 to 60 mph over SW Nebraska.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong gradient winds developed at the surface resulting in sustained winds of 40 mph with gusts of 55 to 60 mph over SW Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 5, 5:51 PM MST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT TUE APR 5 2005
FXUS63 KGLD 060045
AFDGLD
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT TUE APR 5 2005
.DISCUSSION...AM UPDATING ZONES TO TRANSITION FROM CURRENT TO
OVERNIGHT CONDITIONS BETTER AND TO UPDATE FOR A CHANGE OF CURRENT
HIGHLIGHTS.
EXPECT MOISTURE AND PRECIPITATION TO CONTINUE MAINLY ACROSS THE
EATERN HALF OF THE FORECAST AREA TONIGHT. STILL HAVE SOME HYDRO
CONCERNS WITH FLASH FLOODING IN SHERIDAN COUNTY AND AM WATCHING
LOGAN...GRAHAM...AND NORTON COUNTIES CLOSELY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...SEVERE THUNDERSTORM WATCH FROM 6 PM TUESDAY UNTIL 8 PM TUESDAY
FOR KSZ004...KSZ016.
WIND ADVISORY FROM 6 PM TUESDAY UNTIL 6 PM WEDNESDAY FOR
KSZ001...KSZ002...KSZ003...KSZ004...KSZ013...KSZ014...
KSZ015...KSZ016...KSZ027...KSZ028...KSZ029...KSZ041...
KSZ042.
.NE...WIND ADVISORY FROM 6 PM TUESDAY UNTIL 6 PM WEDNESDAY FOR
NEZ079...NEZ080...NEZ081.
.CO...WIND ADVISORY FROM 6 PM TUESDAY UNTIL 6 PM WEDNESDAY FOR
COZ090...COZ091...COZ092.
&&
LOCKAHRTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1011 AM MDT TUE APR 5 2005 ...HIGH WINDS AND POSSIBLE SEVERE WEATHER WILL OCCUR TODAY... COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1011 AM MDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WIND WARNING IS IN EFFECT TODAY WEST OF HIGHWAY 83 WHILE A WIND ADVISORY IS IN EFFECT EAST OF HIGHWAY 83. NORTH WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH WILL OCCUR IN THE WARNING AREA. THESE WINDS WILL PRODUCE BLOWING DUST AND DIFFICULT DRIVING CONDITIONS. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRY LINE AFTER 2 PM MDT (3 PM CDT) EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO PRODUCE A FEW SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTH WINDS OF 25 TO 35 MPH WILL GRADUALLY DIMINISH FROM WEST TO EAST BY WEDNESDAY AFTERNOON. ANOTHER STORM SYSTEM WILL ARRIVE ON SATURDAY BRINGING A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. ALSO...SPOTTERS SHOULD REPORT STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE. MENTZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD TASCO 39.35N 100.29W
04/05/2005 SHERIDAN KS TRAINED SPOTTER
3.75 INCHES OF RAIN AND SAND CREED FLOODING ALONG A 2 TO
3 MILE STRETCH, WATER JUST UNDER BRIDGE
&&
JSLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 644 PM MDT TUE APR 5 2005 KSZ002-003-014-015-028-029-042-060115- DECATUR-GOVE-LOGAN-RAWLINS-SHERIDAN-THOMAS-WICHITA- 744 PM CDT TUE APR 5 2005 ...SEVERE THUNDERSTORM WATCH CANCELLED EARLY... SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. HOWEVER...THE THREAT FOR SEVERE WEATHER HAS ENDED AND THE WATCH CANCELLED EARLY. A WIND ADVISORY CONTINUES THROUGH 7 PM CDT WEDNESDAY FOR NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH. KSZ004-016-060115- GRAHAM-NORTON- 744 PM CDT TUE APR 5 2005 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM CDT... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE WEST ACROSS NORTON AND GRAHAM COUNTIES AT AROUND 35 MPH. A FEW STORMS STILL HAVE THE POTENTIAL TO PRODUCE SEVERE HAIL EARLY THIS EVENING. A WIND ADVISORY ALSO CONTINUES THROUGH 7 PM CDT WEDNESDAY FOR NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH. JDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD TASCO 39.35N 100.29W
04/05/2005 SHERIDAN KS TRAINED SPOTTER
WATER OVER ROADS NEAR TASCO.
0650 PM FLASH FLOOD 12 N LEOTI 38.66N 101.36W
04/05/2005 WICHITA KS TRAINED SPOTTER
COUNTY ROADS WASHED OUT 4 MILES WEST OF HIGHWAY 25.
0650 PM FLASH FLOOD 5 N LEOTI 38.56N 101.36W
04/05/2005 WICHITA KS TRAINED SPOTTER
WATER RUNNING ACROSS HIGHWAY 25.
0710 PM FLASH FLOOD ALMENA 39.89N 99.71W
04/05/2005 NORTON KS LAW ENFORCEMENT
COUNTY ROADS WASHED OUT.
&&
JDKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 812 PM MDT TUE APR 5 2005 KSZ004-016-060230- GRAHAM-NORTON- 912 PM CDT TUE APR 5 2005 ...SEVERE THUNDERSTORM WATCH EXPIRED AT 9 PM CDT... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE WEST ACROSS NORTON AND GRAHAM COUNTIES AT AROUND 25 MPH. LIGHT TO OCCASIONALLY MODERATE RAINFALL WILL ACCOMPANY THE ACTIVITY...BUT NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF TONIGHT. A WIND ADVISORY CONTINUES THROUGH 7 PM CDT WEDNESDAY FOR NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH. JDK
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444306, 5444307.